Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Lake Charles, LA

June 17, 20154 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 17, 2015, 2:21 PM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2015, 2:21 PM CDT (19:21 UTC)
Expired
Jun 17, 2015, 5:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Orange County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 116 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:29 PM CDTFLASH FLOOD1 S Batson, TXTEXAS DIVISION OF EMERGENCY MANAGEMENT REPORTS WATER ON THE FOLLOWING ROADS IN HARDIN COUNTY...FM 770 FROM RM 442 TO RM 448. FM 1003 IN SEVERAL SPOTS FROM RM 420 TO RM 424. FM 2798 IN VOTAW FROM FM 787 TO POLK COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WGUS54 KLCH 171921
FFWLCH
TXC199-241-361-457-172215-
/O.NEW.KLCH.FF.W.0028.150617T1921Z-150617T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN SOUTHEASTERN TEXAS...
  HARDIN COUNTY IN SOUTHEASTERN TEXAS...
  TYLER COUNTY IN SOUTHEASTERN TEXAS...
  WESTERN JASPER COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 515 PM CDT
    
* AT 216 PM CDT...DOPPLER RADAR INDICATED BANDS OF SHOWERS AND 
  THUNDERSTORMS PRODUCING HEAVY RAIN CONTINUING TO DEVELOP AND 
  SPREAD ACROSS EAST TEXAS OVER AREAS THAT HAVE RECEIVED SEVERAL 
  INCHES OF RAIN SINCE YESTERDAY. RAINFALL RATES AROUND 1 TO 2 
  INCHES PER HOUR ALONG WITH CELL TRAINING ARE MAINTAINING A 
  RISK OF FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEAUMONT...LUMBERTON...SILSBEE...WOODVILLE...KOUNTZE...SOUR LAKE...
  COLMESNEIL...CHESTER...THICKET...FRED...SARATOGA...EBENEZER...
  ROCKLAND...EVADALE...TOWN BLUFF...WARREN...WILDWOOD...LAKEVIEW...
  VOTAW AND VILLAGE MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3111 9406 3008 9406 3009 9409 3012 9407
      3019 9417 3017 9427 3012 9429 3010 9440
      3012 9444 3012 9460 3049 9473

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 12:42 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 17, 12:42 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 PM CDT WED JUN 17 2015

.DISCUSSION...
FOR THE 18Z TAF PACKAGE.

&&

.AVIATION...
SCT/BKN CU FIELD PREVAILING ACROSS THE AREA...VFR AT ALL STIES
EXCEPT FOR KBPT. KEPT VCSH AT KAEX AND KLCH WITH ISOLATED -RW
POSSIBLE THROUGH THE AFTERNOON. DRIER AIR AND NET SUBSIDENCE
ASSOCIATED WITH MID/UPPER RIDGE TO THE EAST SHOULD ACT TO SUPPRESS
CONVECTION OVER SOUTH CENTRAL LOUISIANA. KBPT REMAINS THE BIGGEST
CHALLENGE WITH BANDED PCPN ASSOCIATED WITH THE CIRCULATION OF TD
BILL AFFECTING A GOOD PART OF EAST TX. MOST CONVECTION AT THIS
TIME HAS EITHER LIFTED NORTH OF THE TERMINAL OR IS OCCURRING
FARTHER TO THE WEST...BUT THERE ARE STILL ISOLATED CELLS POPPING
UP ACROSS EASTERN JEFFERSON COUNTY AND THE ADJACENT GULF WATERS.
WILL CONTINUE WITH VCTS FOR THE REST OF THE AFTERNOON HRS...BUT
HOLD OFF ON ANY TEMPO GROUPS GIVEN TEMPORAL AND SPATIAL
UNCERTAINTY. PREVAILED VFR AT ALL SITES THROUGH THE EVENING/OVERNIGHT
HRS...BUT DID TEMPO MVFR TWD EARLY MORNING THU AT KBPT AND KAEX
GIVEN MODEL PROGS AND NUMERICAL GUIDANCE. GUSTY SOUTH TO SOUTHEAST
WINDS TO CONTINUE THE REST OF THIS AFTERNOON...DECREASING EARLY
THIS EVENING.

13

&&

.PREV DISCUSSION... /ISSUED 946 AM CDT WED JUN 17 2015/

UPDATE...BAND OF SHOWERS AND A FEW THUNDERSTORMS ASSOCIATED WITH
BILL HAS SET UP AND NOW TRAINING OVER SOUTHEAST TEXAS...EXTENDING
SOUTH INTO THE NEAR COASTAL WATERS. HAVE INCREASED POPS AND
QPF CONSIDERABLY ACROSS THIS AREA. FURTHER EAST...ADJUSTED POPS
UP SLIGHTLY. CURRENT SETUP YIELDING A VERY SHARP PRECIP/QPF
GRADIENT. WITH THAT SAID...TRAINING SITUATION IS CONCERNING AND
COULD YIELD SOME FLOODING ISSUES. WILL SEND OUT NEW HAZARDOUS
WEATHER OUTLOOK SHORTLY.

PREV DISCUSSION... /ISSUED 505 AM CDT WED JUN 17 2015/

DISCUSSION...
12Z TAF ISSUANCE.

AVIATION...
RAINBANDS FROM BILL JUST W OF CWA ACROSS SE TX. LIGHT SHRA
OFFSHORE MAY MAKE IT INLAND ACROSS BPT...THUS VCSH CONTINUES THIS
MORNING. BEST CHANCES OF SHRA/TSRA REMAIN ACROSS SE TX/W LA...KEEPING
INTERMITTENT SHRA/TSRA & MVFR VSBY/CEILING AT BPT & LCH. FURTHER
EAST...SCT/ISO SHRA EXPECTED WITH ONLY VCSH EXPECTED AT AEX/LFT/ARA.
SE WINDS WILL REMAIN ELEVATED...EXPECTING ~18 KTS GUSTS 25 KTS AT
BPT. FURTHER E ACROSS LA...SLIGHTLY LOWER SPEEDS EXPECTED...AROUND
12-15 KTS WITH GUSTS 20-24 KTS POSSIBLE.

DML

PREV DISCUSSION... /ISSUED 428 AM CDT WED JUN 17 2015/

DISCUSSION...
SATELLITE/88D IMAGERY SHOW TD BILL MOVING NWD OVER ERN TX THIS
MORNING. REGIONAL 88DS SHOW A TAIL OF CONVECTION LINGERING BEHIND
THE SYSTEM...REACHING AS FAR SOUTH AS OFF THE LOWER TX COAST ATTM.
CLOSER TO HOME 88DS HAVE SHOWN SCATTERED SHOWERS MAINLY OVER
INTERIOR SERN TX AND THE ADJACENT GULF WATERS. OTHERWISE SFC
ANALYSIS SHOWS HIGH PRESSURE IN PLACE OVER THE SERN CONUS...WHILE
FLAT RIDGING ALOFT IS ALSO NOTED TO OUR EAST.

BEST SHOT AT PRECIP THROUGH THE PERIOD REMAINS TODAY OVER OUR TX
ZONES AS MOISTURE CONTINUES STREAMING INTO THE REMNANTS OF BILL AS
THE SYSTEM CONTINUES TO MAKE STEADY PROGRESS NWD. POPS TREND
DOWNWARD DRAMATICALLY HEADING EWD ACROSS THE FORECAST AREA AS
FORECAST SOUNDINGS SHOW A MUCH DRIER AIRMASS IN PLACE CLOSER TO
THE ATCHAFALAYA BASIN.

AS WE HEAD INTO THE WEEKEND RAIN CHANCES RETURN TO A MORE SEASONAL
NORM ACROSS THE REGION AS MOISTURE RETURNS TO MORE NORMAL VALUES
AND THE AREA IS PROGGED TO LIE UNDER A BIT OF A WEAKNESS ALOFT
BEHIND THE DEPARTING SYSTEM. TYPICAL DIURNAL CONVECTION IS
EXPECTED WITH POPS GENERALLY IN THE SLIGHT TO LOW END CHANCE
CATEGORIES EACH DAY INTO SATURDAY.

BY SUNDAY RIDGING ALOFT IS PROGGED TO BUILD EWD INTO THE AREA
WHICH WILL EFFECTIVELY CAP THE ATMOSPHERE AND KEEP CONVECTION VERY
LIMITED FOR A BRIEF TIME...WITH THE RIDGE FORECAST TO RETROGRADE
WWD BACK INTO TEXAS FOR EARLY NEXT WEEK.

MARINE...
INHERITED SCA HAS BEEN EXTENDED TO 18Z TODAY AS WINDS/SEAS OVER
THE WRN WATERS ARE EXPECTED TO REMAIN ELEVATED THROUGH THIS
MORNING. THEREAFTER CONDITIONS SHOULD IMPROVE WITH HIGH PRESSURE
OVER THE ERN GULF MAINTAINING A MAINLY LIGHT ONSHORE FLOW THROUGH
THE PERIOD.

ADDITIONALLY LATEST OBS FROM THE COAST SHOW WATER LEVELS STILL
RUNNING 1.0 TO 1.5 FEET MLLW ABOVE PREDICTED TIDE LEVELS...WITH
ACTUAL READINGS STILL SURPASSING 3.0 FEET MLLW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  74  91  74 /  30  10  20  20
LCH  88  76  89  75 /  40  20  20  10
LFT  89  75  90  73 /  20  10  20  10
BPT  87  76  89  75 /  70  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING FOR
     GMZ455-475.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ450-452-
     470-472.

&&
Hazardous weather outlook, Jun 17, 10:00 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1000 AM CDT WED JUN 17 2015

GMZ432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-181500-
CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-
EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1000 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

RAIN CHANCES WILL VARY GREATLY ACROSS THE AREA TODAY. ACROSS
SOUTHEAST TEXAS...WIDESPREAD SHOWERS AND STORMS WILL DEVELOP BY
THE AFTERNOON AS DEEP MOISTURE CONTINUES TO BE PULLED INTO THE
REMAINS OF BILL...MOVING NORTHWARD ACROSS NORTHEASTERN TEXAS.
SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH PERIODIC BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED. A POTENTIAL FOR URBAN AND SMALL STREAM
FLOODING WILL BE POSSIBLE...AND CANNOT RULE OUT MORE SIGNIFICANT
FLOODING ISSUES SHOULD TRAINING SHOWERS AND THUNDERSTORMS SET UP
OVER ONE PARTICULAR AREA. RAIN CHANCES WILL TREND DOWNWARD ACROSS
SOUTHWEST LOUISIANA...WITH JUST A SLIGHT CHANCE OF SHOWERS OR
STORMS EXPECTED ACROSS THE ATCHAFALAYA BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE SEASONAL RAIN CHANCES ARE EXPECTED THROUGH MUCH OF THE
REMAINDER OF THE FORECAST PERIOD WITH SCATTERED DAILY SHOWERS AND
STORMS. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SOUTHEAST TEXAS.

GMZ430-435-450-452-455-470-472-475-181500-
SABINE LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1000 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THIS MORNING OVER THE
GULF WATERS WEST OF CAMERON. WINDS AND SEAS ARE EXPECTED TO
DIMINISH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 17, 10:36 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1036 AM CDT WED JUN 17 2015

TXZ180-201-215-216-259>262-172300-
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...WOODVILLE...COLMESNEIL...LUMBERTON...
SILSBEE...BEAUMONT...PORT ARTHUR...ORANGE...VIDOR...BRIDGE CITY...
JASPER...KIRBYVILLE...NEWTON...BUNA...DEWEYVILLE
1036 AM CDT WED JUN 17 2015

...RAIN BANDS ASSOCIATED WITH BILL SPREADING NORTH ACROSS EAST
TEXAS...

RAINBANDS ASSOCIATED WITH THE CIRCULATION OF TROPICAL DEPRESSION
BILL CONTINUE TO SPREAD NORTHWARD ACROSS EAST TEXAS THIS MORNING.
IN ADDITION TO PRODUCING LOCALLY HEAVY RAINFALL...SOUTH WINDS
GUSTING UP TO 40 MPH WILL BE POSSIBLE IN THE HEAVIER SHOWERS AND
THUNDERSTORMS.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:23 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Orange3 hr
Jun 17, 11:29 AM CDTFlash Flood WarningLCHHardin, Tyler3 hr
Jun 17, 1:42 PM CDTFlash Flood WarningLCHJefferson3 hr
Jun 17, 3:47 PM CDTFlash Flood WarningLCHJasper, Jefferson, Newton, Orange3 hr
Jun 17, 3:57 PM CDTAreal Flood AdvisoryLCHJasper, Newton2 hr
Jun 17, 4:47 PM CDTFlash Flood WarningLCHJefferson3 hr
Jun 17, 5:22 PM CDTFlash Flood WarningLCHNewton5 hr
Jun 17, 5:34 PM CDTFlash Flood WarningLCHHardin, Tyler3 hr
Jun 17, 5:46 PM CDTTornado WarningLCHNewton29 min
Jun 17, 6:55 PM CDTTornado WarningLCHJasper35 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.